Alert archive / West Virginia / Flash Flood Warnings in 2024

Flash Flood Warning 29, NWS Charleston, WV

May 24, 2024Clay County, Kanawha County, West Virginia

NWS Charleston, WV issued this flash flood warning at May 24, 2024, 3:58 AM EDT for Clay County, Kanawha County, West Virginia. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2024, 3:58 AM EDT (07:58 UTC)
Expired
May 24, 2024, 6:08 AM EDT
In force
2 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Clay County, WV, Kanawha County, WV

The radar

The Charleston,WV radar (KRLX), 32 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 4:16 AM EDTFLASH FLOODPinch, WVHigh water reported in 5000 block of Indian Creek Rd in Pinch.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 8.0 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2024-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2024-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

633 
WGUS51 KRLX 240758
FFWRLX
WVC015-039-241100-
/O.NEW.KRLX.FF.W.0029.240524T0758Z-240524T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
358 AM EDT Fri May 24 2024

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  East Central Kanawha County in central West Virginia...
  Southwestern Clay County in north central West Virginia...

* Until 700 AM EDT.

* At 358 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1 inch of rain 
  has fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Charleston, Pinch, Coal Fork and Pond Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3829 8121 3827 8130 3829 8158 3842 8156
      3841 8143 3838 8123

FLASH FLOOD...RADAR INDICATED

$$

JLB
1 follow-up statement
305 
WGUS71 KRLX 241008
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
608 AM EDT Fri May 24 2024

WVC015-039-241018-
/O.CAN.KRLX.FF.W.0029.000000T0000Z-240524T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay WV-Kanawha WV-
608 AM EDT Fri May 24 2024

...FLASH FLOOD WARNING IS CANCELLED FOR EAST CENTRAL KANAWHA AND 
SOUTHWESTERN CLAY COUNTIES...

The heavy rain has ended and flood waters are receding. Flooding is 
no longer expected to pose a threat. Please continue to heed 
remaining road closures.

&&

LAT...LON 3829 8121 3827 8130 3829 8158 3842 8156
      3841 8143 3838 8123

$$

JLB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 24, 3:37 AM EDT, 21 minutes earlier.

Area forecast discussion, May 24, 3:37 AM EDT, 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
337 AM EDT Fri May 24 2024

.SYNOPSIS...
Quasi-stationary front lifts north of the area today. Shortwave
grazes our area from the south late today/early Saturday. Another
round of showers/t-storms likely Sunday. Remaining unsettled Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 311 AM Friday...

Low clouds and areas of showers and isolated thunderstorms will exit
east of the Appalachians, as a mid-level shortwave exits early this
morning.

A weak mid level ridge develops to our west, while at the surface, a
quasi-stationary frontal boundary remains oriented west to east
across northern WV. This mid level feature brings dry air aloft
today, as noticed in local soundings. However, a hot, humid and
unstable airmass remains at the surface under a high CAPE; low deep
layered shear environment. Skinny tall soundings will allow for few
showers or pulse storms to develop and produce localized heavy
downpours during the afternoon and evening hours. Convection will be
more likely along the frontal boundary to our north, and should
diminish in intensity and coverage by sunset. Therefore, expect dry
weather for most of the morning and early afternoon hours, keeping
low chance PoPs during the afternoon as the potential for convection
exists across the entire area. Severe thunderstorms are not expected
at this time. SPC kept the area under general thunderstorms.
However, WPC kept a marginal area for excessive rainfall across
southern WV and southwest VA through tonight.

A lull in precipitation will be possible from sunset until the next
batch of convection ahead of an approaching cold front late tonight
into early Saturday morning.

Plenty of sunshine can be expected for the most part today, allowing
above normal high temperatures to reach the mid 80s across the
lowlands, ranging into the upper 60s higher elevations. Above normal
Lows tonight will range from the lower 60s lowlands, ranging into
the mid 50s higher elevations.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 335 AM Friday...

Key Points:
* Unsettled, with localized flooding possible this weekend.
* Isolated severe storms possible Saturday, better chance on Sunday.
* Strong wind gusts and large hail are the main concerns.

Unsettled weather continues into the weekend as a shortwave moves by
to the south on Saturday. Enough moisture and instability should be
present for isolated to scattered showers and thunderstorms to
develop during the day. Strong instability could support isolated
severe storms capable of producing damaging wind gusts or large
hail, despite modest shear. With precipitable water amounts ranging
from 1 to 1.5 inches, localized flooding could also be a concern if
multiple downpours were to impact the same area.

A low spinning over Manitoba and Western Ontario directs a cold
front towards the area from the west. This front is expected to
proceed into the CWA Saturday night, before being lifted back out of
the area as a new low crosses the central plains and tracks into the
Great Lakes region Sunday into Sunday night. Forecast soundings
continue to indicate potential for severe weather on Sunday
when moderate to strong instability is expected to develop in
conjunction with moderate shear, steep lapse rates, and DCAPE
exceeding 1000 J/kg. The SPC severe weather outlook for day 3
now highlights much of the CWA within a marginal risk of severe
weather. Excessive rainfall also remains a concern as heavy
downpours could occur in storms. Flooding would be most likely
in poor drainage areas or locations where the ground is already
saturated from previous rainfall.

Temperatures are expected to be above normal throughout the
weekend, with highs expected to be in the 80s in the lowlands
and 70s to mid 80s along the mountains.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 335 AM Friday...

A cold front sweeps across the area on Monday as the parent low
lifts out of the Great Lakes and moves northeast into Canada.
Showers and thunderstorms should accompany the frontal passage, then
both precipitation coverage and intensity are expected to diminish
as drier air seeps in behind the front during the latter half of the
day. That being said, showers and storms remain possible at times
through the middle of the week as several shortwaves pivot through
an upper level trough. Upper troughing eventually slides east and is
supplanted by an upper ridge which should conduct drier conditions
back into the area for the end of the work week.

Temperatures are expected to be warmer than normal on Monday,
then return to near to below normal for the rest of the long
term forecast period following the frontal passage.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
As of 146 AM Friday...

Scattered showers and isolated thunderstorms continue to develop
along a quasi stationary frontal boundary oriented west to east
across central CWA. This activity will affect CRW, HTS and BKW
with MVFR/IFR conditions early during the TAF period, and then
move northeast to affect CKB and EKN through 12Z. Low stratus
may develop behind these showers to keep MVFR ceilings through
the morning hours.

After 12Z, expect low stratus to dissipate as drier airmass
filters in aloft allowing for plenty of sunshine. However, the
atmosphere will remain unsettled allowing convection to develop
during the afternoon and evening hours. Brief MVFR/IFR
conditions can be expected under heavier afternoon showers or
storms.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SATURDAY...

FORECAST CONFIDENCE: Medium on stratus tonight.

ALTERNATE SCENARIOS: Thunderstorms may miss any terminal
directly by still be in the vicinity.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                              FRI 05/24/24
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EDT 1HRLY       02   03   04   05   06   07   08   09   10   11   12   13
CRW CONSISTENCY  H    H    H    L    M    L    M    M    H    H    H    H
HTS CONSISTENCY  H    H    M    M    M    M    H    H    H    H    H    H
BKW CONSISTENCY  M    H    H    L    L    H    M    H    H    H    H    H
EKN CONSISTENCY  L    L    L    L    L    L    M    H    H    H    M    M
PKB CONSISTENCY  H    H    L    M    L    H    L    M    M    H    M    M
CKB CONSISTENCY  L    L    L    L    L    M    H    H    M    H    M    H

AFTER 06Z SATURDAY...
IFR possible at times in showers and storms through Monday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/JLB
NEAR TERM...ARJ
SHORT TERM...JLB
LONG TERM...JLB
AVIATION...ARJ
Hazardous weather outlook, May 23, 4:57 AM EDT, 23 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Charleston WV
457 AM EDT Thu May 23 2024

KYZ101>103-105-OHZ086-087-VAZ003-004-WVZ005>008-013>016-018-024>030-
033-034-039-040-515>526-240900-
Greenup-Carter-Boyd-Lawrence KY-Gallia-Lawrence OH-Dickenson-
Buchanan-Wayne-Cabell-Mason-Jackson WV-Lincoln-Putnam-Kanawha-Roane-
Calhoun-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-McDowell-Wyoming-
Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
457 AM EDT Thu May 23 2024

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Thunderstorms this afternoon and evening could produce damaging
winds and large hail.

Localized flash flooding is possible this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Localized flash flooding is possible Friday afternoon and Friday
night, and again Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-083>085-WVZ009>011-017-019-020-031-032-240900-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Wood-
Pleasants-Tyler-Wirt-Ritchie-Doddridge-Harrison-Taylor-
457 AM EDT Thu May 23 2024

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central and northern West Virginia.

.DAY ONE...Today and Tonight.

Localized flash flooding is possible this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Localized flash flooding is possible Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, May 24, 2:50 AM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Charleston WV
250 AM EDT Fri May 24 2024

WVZ008-014>016-240730-
Jackson WV-Roane WV-Kanawha WV-Putnam WV-
250 AM EDT Fri May 24 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN PUTNAM...NORTHERN
KANAWHA...SOUTHWESTERN ROANE AND SOUTHEASTERN JACKSON COUNTIES
THROUGH 330 AM EDT...

At 249 AM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Sissonville, or 9 miles north of Charleston,
moving northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Charleston, Nitro, Winfield, South Charleston, St. Albans, Dunbar,
Sissonville, Clendenin, Poca, Cross Lanes, Pinch, Institute, Elkview,
Teays Valley, Bancroft, Kentuck, Liberty, and Walton.

This includes the following highways...
 Interstate 79 between mile markers 1 and 24.
 Interstate 77 in West Virginia between mile markers 102 and 124.
 Interstate 64 in West Virginia between mile markers 39 and 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Charleston West Virginia.

&&

LAT...LON 3836 8163 3841 8199 3867 8175 3866 8140
      3853 8125 3841 8137
TIME...MOT...LOC 0649Z 226DEG 19KT 3849 8164

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

08
Local storm report, May 24, 3:26 AM EDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
326 AM EDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 AM     Flash Flood      1 WSW Sissonville       38.50N 81.67W
05/24/2024                   Kanawha            WV   911 Call Center

            Highwater reported in the 7100 block of
            Sissonville Dr. in the Happy Hollow area.

&&

ARJ
Special weather statement, May 24, 3:51 AM EDT, 7 minutes before
Special Weather Statement
National Weather Service Charleston WV
351 AM EDT Fri May 24 2024

WVZ015-026-027-517-519-240830-
Clay WV-Boone WV-Kanawha WV-Northwest Nicholas WV-
Northwest Fayette WV-
351 AM EDT Fri May 24 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL KANAWHA...SOUTHWESTERN
CLAY...NORTHWESTERN FAYETTE AND NORTHEASTERN BOONE COUNTIES THROUGH
430 AM EDT...

At 350 AM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Marmet, or 7 miles southeast of Charleston, moving
east at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Charleston, Montgomery, Chesapeake, Marmet, Belle, Cedar Grove, East
Bank, Glasgow, Smithers, Pratt, Glen, Coal Fork, Powellton, Handley,
Dawes, Ashford, Sharon, Bentree, and Pond Gap.

This includes the following highways...
 Interstate 77 in West Virginia between mile markers 96 and 99.
 West Virginia Turnpike between mile markers 74 and 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots.

&&

LAT...LON 3815 8166 3818 8183 3834 8165 3843 8127
      3830 8111 3811 8134
TIME...MOT...LOC 0750Z 274DEG 11KT 3825 8156

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

08

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 2:50 AM EDTSpecial Weather StatementRLXKanawha40 min
May 24, 3:14 AM EDTFlash Flood WarningRLXJackson, Kanawha, Putnam, Roane3 hr
May 24, 3:51 AM EDTSpecial Weather StatementRLXKanawha39 min
May 24, 4:22 AM EDTFlash Flood WarningRLXLogan, Mingo3 hr
May 24, 5:37 AM EDTSpecial Weather StatementRLXBoone53 min

Nearby

Flash Flood Warnings in West Virginia, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.